Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 63, NWS San Angelo, TX

October 8, 1997Brown County, Texas

NWS San Angelo, TX issued this tornado warning at Oct 8, 1997, 6:53 PM CDT for Brown County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 8, 1997, 6:53 PM CDT (23:53 UTC)
Expired
Oct 8, 1997, 7:40 PM CDT
In force
47 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Brown County, TX

What was reported inside it

TimeReportWhereRemark
Oct 8, 7:30 PM CDTThunderstorm WindZephyr, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 1997-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 1997-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

174 
WFUS1 KSJT 082354 RRA
TORSJT
TXC049-090040-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
653 PM CDT WED OCT 8 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 740 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...EASTERN BROWN COUNTY
 
AT 650 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING
TORNADO 6 MILES EAST OF BROWNWOOD OR 5 MILES NORTHWEST OF ZEPHYR
MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... ZEPHYR AND
BLANKET.

IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
 
15

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Oct 8, 1:59 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Oct 8, 1:59 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
159 PM CDT WED OCT 8 1997

VIGOROUS UPPER TROF EJECTED FURTHER NORTH THAN PREVIOUSLY THOUGHT
YESTERDAY. IN HINDSIGHT..AVN AGAIN APPEARED TO BETTER HANDLE THIS
SYSTEM. SFC ANALYSIS...KLBB AND KAMA RADARS SHOW THE FRONT EXTENDING
FROM SOUTHEAST NM...INTO THE EASTERN TX PANHANDLE. WITH STRONGEST
SUBSIDENCE WELL NORTH OF THE CWA...FRONT IS EXPECTED TO STALL OUT
OVER THE NORTHERN PERMIAN BASIN/LOW ROLLING PLAINS. ANTICIPATED LOW
LEVEL DRYING WILL MISS THE CWA.

WITH FRONT HANGING TO THE NORTH...SOUTHEAST 1/2 OF THE CWA TO REMAIN
UNDER MOIST AXIS AND FIRST PERIOD EVENING RAIN THREAT. NEXT RAIN
CHANCE APPEARS THURSDAY EVENING. ETA DEVELOPS NOSE OF 25KT LOW LEVEL
JET OVER THE CWA...LIKELY PROVIDING ENOUGH CONVERGENCE TO OVERCOME
MODERATE CONVECTIVE INHIBITION. INSTABILITY AND RAIN AMOUNTS WILL BE
LIMITED. ETA 36-48 HR QPF APPEARS REASONABLE.

WITH HIGH BOUNDARY LAYER MOISTURE REMAINING...FWC LOW TEMPS CHOSEN
OVER COOLER FAN GUIDANCE. PERSISTENCE/FWC APPEARS BEST FOR HIGHS...
WITH LITTLE OR NO THICKNESS COOLING AND PARTIAL AFTERNOON SUN
EXPECTED AGAIN. PRELIMINARY TEMPS/POPS FOLLOW...

ABI 066/082 11
SJT 065/086 12
JCT 066/085 23

14

In the hours before

Special weather statement, Oct 8, 2:28 PM CDT, 4 hours 25 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-091100-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
228 PM CDT WED OCT 8 1997

...SCATTERED NONSEVERE THUNDERSTORMS POSSIBLE OVER EASTERN PORTIONS
OF WEST CENTRAL TEXAS THIS EVENING...

SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG A LOW LEVEL INSTABILITY
AND MOISTURE AXIS...MAINLY OVER AREAS EAST OF A SONORA TO EDEN TO
THROCKMORTON LINE THROUGH MID EVENING.  DUE TO WEAK DIRECTIONAL WIND
SHEAR AND DEEP MID LEVEL MOISTURE...SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT.

ROUTINE ISSUANCE OF THE THUNDERSTORM OUTLOOK WILL CEASE AFTER
OCTOBER 25. THIS OUTLOOK WILL RESUME SCHEDULED ISSUANCE ON MARCH 1
1998. HOWEVER... THIS OUTLOOK WILL BE ISSUED AS NEEDED WHEN
THUNDERSTORMS THREATEN WEST CENTRAL TEXAS.

14

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 12:08 PM CDTSevere Thunderstorm WarningSJTRunnels47 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.